Pennsylvania, 2009

Hail and Damaging Winds in Pennsylvania, July 11, 2009

July 11, 2009 · NWS CTP · 18 events in 13 counties and zones

A cold front moving southeast across the Great Lakes triggered severe thunderstorms across central Pennsylvania during the afternoon and evening hours. These storms produced several reports of damaging winds and large hail ranging in size from penny to half-dollar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front moving southeast across the Great Lakes triggered severe thunderstorms across central Pennsylvania during the afternoon and evening hours. These storms produced several reports of damaging winds and large hail ranging in size from penny to half-dollar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 11, 12:47 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 11, 12:47 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
147 PM EDT SAT JUL 11 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE STATE TODAY ACCOMPANIED BY
SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BE STRONG TO SEVERE.
TWO AREAS OF HIGH PRESSURE WILL PROVIDE MAINLY DRY CONDITIONS FOR
INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
CONTINUING TO MONITOR CONVECTIVE TRENDS UPSTREAM AND HAVE BEEN IN
COORDINATION WITH SPC REGARDING A POTENTIAL WATCH BOX FOR WESTERN
AND CENTRAL PENN. SATL IMAGERY SHOWS EXTENSIVE CIRRUS BLOW OFF
OVERSPREADING THE REGION FROM THE WEST...WHICH COULD LIMIT
OVERALL DESTABILIZATION/INSTABILITY.

SRLY WINDS INCREASING WITH GOOD MIXING AHEAD OF MINOR PRE-FRONTAL
TROF. THIS TROF HAS A THIN LINE OF SHOWERS/STORMS ALONG IT. THESE
SHOULD DIMINISH IN CVRG/INTENSITY BEFORE NOON...BUT MAY GET SOME
SPOTS WET...ESP IN THE SW. IF YOU ARE OUTSIDE THIS WEEKEND...STAY
INDOORS WHEN THUNDER CAN BE HEARD.

MAIN THREAT AREA IS UP IN THE NW AND WC MTS THIS AFTN...THEN
SHIFTS TO THE SE LATE IN THE AFTN AND FOR THE EVENING. SVR PARAMS
CRANKING UP UP WITH SBCAPES UP TO 1000J/KG IN THE FAR NW. HELICITY
MAY BE A LITTLE HIGHER THAN EARLIER PROGGED...ESP ACROSS THE
N...SO A VERY SMALL CHC OF TORNADOES IS THERE. BUT THE MAIN
THREATS ARE STRONG WIND GUSTS AND HAIL. THE LINE SEGMENTS AND BOWS
WILL DOMINATE WITH SUPERCELLS MORE POSSIBLE IN THE NRN HALF OF THE
AREA AND PERHAPS IN THE SE WHERE HELICITY IN OUR CWA IS HIGHEST.

DEW PTS THIS AFTN SHUD BE IN THE MID 60S...AND MAY APPCH 70 IN A
FEW SPOTS AS MSTR POOLS ALONG THE MAIN LINE OF STORMS. WITH PWAT
VALUES INCREASING THIS AFTN NEAR 2.00 INCHES...THIS COULD SUPPORT
SOME DOWNPOURS. EXPECT A GENERAL HALF TO THREE QUARTERS OF AN INCH
OF QPF...WITH SOME LOCALLY HIGHER TOTALS IN STORMS. THREAT FOR
FLASH FLOODING LOW BUT A LITTLE HIGHER IN THE NW WHERE TRAINING IS
POSSIBLE.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH MONDAY NIGHT/...
NUMEROUS SHOWERS/TSRA WILL OCCUR THROUGH THE EVENING HOURS ACROSS
THE LOWER SUSQ VALLEY AND BACK INTO SCENT PENN AS THE COLLOCATED
LEFT EXIT REGION OF A 100+ KT UPPER JET/SFC CFRONT PUSHES SE
ACROSS THE REGION. WOULDN/T BE SHOCKED TO SEE A BRIEF HANG-UP OF
FRONTAL BNDRY AS IT PROGRESSES SEWD. THUS A FEW STRONG TSRA COULD
LINGER ACROSS LOWER SUSQ-VALLEY AFT 00Z THRU 04Z SUN.

CLEARING LINE SHOULD SLIDE ACROSS THE NRN MTNS LATE AT NIGHT WITH
TEMPS AND DEWPOINTS FALLING OFF INTO THE UPPER 40S AT KBFD AN
VCNTY. DIFFLUENT FLOW AND DRY AIR-MASS APPEARS EVIDENT BEHIND
FRONTAL BNDRY...HOWEVER EXPECT SOME PATCHY VALLEY FOG TO DEVELOP
EARLY SUN.

SFC HIGH PRES BUILDING IN FROM THE OH VLY WILL LKLY PROVIDE FAIR
WX INTO EARLY NEXT WEEK. HOWEVER...THE AREA WILL REMAIN
SUSCEPTIBLE TO LOW AMPLITUDE SHORTWAVE ENERGY TRANSLATING SEWD
WITHIN THE FAST NW FLOW ALOFT -- IN BTWN STRONG SCENTRAL U.S.
UPPER RIDGE AND PERSISTENT CLOSED VORTEX NEAR HUDSON BAY. SREF
GUID SHOWS BLW NORMAL H5 HEIGHTS AND 850 TEMPS WHICH WILL KEEP
TEMPS ON THE COOL SIDE OF CLIMO. A WEAK SECONDARY TROUGH AXIS
SLIDING SEWD FROM THE LWR GRT LKS MAY TOUCH OFF A FEW SHOWERS ON
MONDAY...BUT PROB/CVRG LOOKS QUITE LOW ATTM SO WILL CONT DRY FCST
ATTM.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MADE ONLY MINOR CHANGES TO THE MEDIUM-LONG TERM FORECAST THIS AM
GIVEN THE IMPENDING SEVERE WEATHER THREAT. TODAYS 00/06Z ENSEMBLE
RUNS SHOW VERY LITTLE CHANGE IN THE OVERALL FLOW PATTERN
ALOFT...WITH STUBBORN TROUGHING REMAINING ALONG THE WCOAST OF
NOAM AND ACROSS SERN CANADA/NORTHEASTERN CONUS FOR THE FORESEEABLE
FUTURE.

INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS STILL XPCD FROM
MID WEEK ON AS THE LOW LEVEL FLOW VEERS AROUND TO THE SOUTH/WEST.
HPC PROGS CONTINUE TO SHOW A WARM FRONT LIFTING NEWD FROM THE OH
VLY WED FOLLOWED BY A COLD FROPA FOR THUR/FRI. TEMPERATURES WILL
REMAIN NEAR TO SLIGHTLY BELOW NORMAL AS HEIGHTS REMAIN SUPPRESSED
OVER THE NORTHEAST STATES THROUGH THE END OF THE PD.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
LINE OF SHRA/TSRA MARCHING ACROSS THE STATE THIS AFTERNOON.
HOWEVER...THE SOUTHERN HALF OF THE LINE IS BREAKING UP. DO EXPECT
DEVELOPMENT TO CONTINUE OVER THE SOUTHERN MOUNTAINS AND MOVE INTO
SOUTHEAST PA BY LATE AFTERNOON. TRIED TO TIME THE CONVECTION AND
STEADY PRECIP THROUGH THE FIRST SIX HOURS OF THE FORECAST PERIOD.

AS THE FRONT PASSES FROM WEST TO EAST THIS EVENING...WENT VFR TO
MVFR OVERNIGHT THEN GOOD VFR FROM EARLY MORNING HOURS ON SUNDAY.
WINDS BEHIND THE FRONT ON SUNDAY WILL BE BREEY FROM THE NORTHWEST.

OUTLOOK...
SUN-TUE...VFR. LCL/VLY BR/FG PSBL EACH AM.
WED...MAINLY VFR. MVFR IN SHRA PSBL.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...BEACHLER/STEINBUGL
LONG TERM...STEINBUGL
AVIATION...BEACHLER/TYBURSKI
Hazardous weather outlook, Jul 11, 9:11 AM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1011 AM EDT SAT JUL 11 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-121415-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1011 AM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...AS A COLD FRONT PUSHES ACROSS THE REGION. THE MAIN
THREATS WOULD BE FOR DAMAGING WIND GUSTS AND HAIL...BUT TORNADOES
MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

DANGELO

In the hours before

Special weather statement, Jul 11, 12:42 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
142 PM EDT SAT JUL 11 2009

PAZ005-006-010-011-037-111845-
CAMERON PA-ELK PA-MCKEAN PA-POTTER PA-TIOGA PA-
142 PM EDT SAT JUL 11 2009

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...NORTHERN POTTER...
NORTHWESTERN CAMERON...NORTHWESTERN ELK AND NORTHWESTERN TIOGA
COUNTIES THROUGH 245 PM EDT...

AT 139 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
SOUTH OF OLEAN TO 13 MILES SOUTHEAST OF BRADFORD TO KANE TO 22 MILES
SOUTHWEST OF KANE...MOVING EAST AT 45 MPH.

WIND GUSTS TO 45 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN OF UP TO ONE INCH IN JUST 30 MINUTES WILL
FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE STORMS WILL BE NEAR OSWAYO AROUND 200 PM...GENESEE AROUND 215
PM...KEATING SUMMIT AROUND 230 PM AND DENTON HILL STATE PARK AROUND
245 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...
STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE ROAD 446...
STATE ROAD 449.

LAT...LON 4200 7739 4179 7775 4156 7825 4150 7897
      4168 7895 4199 7841

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jul 11, 12:47 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
147 PM EDT SAT JUL 11 2009

PAZ025-026-111830-
BLAIR PA-HUNTINGDON PA-
147 PM EDT SAT JUL 11 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BLAIR AND WEST CENTRAL
HUNTINGDON COUNTIES...

AT 146 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEWRY...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
BRIEF HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY CAUSE MINOR
FLOODING OF ROADS AND POOR DRAINAGE AREAS.

THIS STORM WILL BE NEAR MARTINSBURG AROUND 200 PM...ROYER AROUND 210
PM...MARKLESBURG AROUND 220 PM AND TROUGH CREEK STATE PARK AROUND 230
PM.

THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 19 AND 33.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220.

LAT...LON 4031 7855 4049 7854 4050 7800 4026 7801

EXPERIMENTAL

FORECASTER: STEINBUGL
Special weather statement, Jul 11, 12:57 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
157 PM EDT SAT JUL 11 2009

PAZ026-035-036-111900-
FRANKLIN PA-FULTON PA-HUNTINGDON PA-
157 PM EDT SAT JUL 11 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN...NORTHEASTERN
FULTON AND SOUTH CENTRAL HUNTINGDON COUNTIES THROUGH 3 PM EDT...

AT 156 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF BREEZEWOOD...MOVING EAST AT 20 MPH.

WIND GUSTS TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR FORT LITTLETON AROUND 220 PM...FANNETTSBURG
AROUND 230 PM...WILLOW HILL AROUND 240 PM AND UPPER STRASBURG AROUND
250 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 167
AND 196.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

LAT...LON 4000 7818 4011 7818 4016 7814 4020 7770
      3996 7769

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jul 11, 1:04 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT SAT JUL 11 2009

PAZ019-026-027-045-111900-
HUNTINGDON PA-MIFFLIN PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
204 PM EDT SAT JUL 11 2009

...STRONG THUNDERSTORMS WILL AFFECT CENTRE...NORTHERN
HUNTINGDON...SOUTH CENTRAL CLINTON AND WESTERN MIFFLIN COUNTIES
THROUGH 3 PM EDT...

AT 202 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE
FROM 11 MILES WEST OF STATE COLLEGE TO TYRONE TO HUNTINGDON...MOVING
EAST NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. A 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SOME SMALL STREAMS.

ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND INTENSE LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE STORMS WILL BE NEAR PETERSBURG AROUND 210 PM...UNIONVILLE
AROUND 220 PM...BELLEFONTE AND STATE COLLEGE AROUND 230 PM...ZION
AROUND 240 PM...HOWARD AROUND 250 PM AND LAMAR AROUND 300 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 157 AND 175...I-99 BETWEEN MILE MARKERS 55
AND 85.

LAT...LON 4056 7814 4053 7816 4061 7819 4063 7817
      4065 7820 4071 7817 4074 7813 4075 7815
      4082 7812 4089 7799 4108 7747 4087 7752
      4050 7770 4049 7815

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jul 11, 1:48 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT SAT JUL 11 2009

PAZ036-063-111945-
CUMBERLAND PA-FRANKLIN PA-
248 PM EDT SAT JUL 11 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN AND
SOUTHWESTERN CUMBERLAND COUNTIES THROUGH 345 PM EDT...

AT 245 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
CHAMBERSBURG...MOVING EAST AT 20 MPH.

WIND GUSTS TO 45 MPH AND HAIL BETWEEN PEA...AND DIME SIZE ARE
POSSIBLE WITH THIS STORM. A 30 MINUTE PERIOD OF VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ALSO EXPECT
FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR ST. THOMAS AROUND 300 PM...UPPER STRASBURG
AROUND 310 PM...CHAMBERSBURG AROUND 320 PM...FAYETTEVILLE AROUND 330
PM AND MONT ALTO AROUND 340 PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 9 AND 27.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

LAT...LON 3992 7796 4001 7792 4007 7786 4004 7738
      3998 7743 3996 7747 3991 7748 3980 7756

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jul 11, 1:59 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EDT SAT JUL 11 2009

PAZ006-011-012-037-041-112015-
CAMERON PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-POTTER PA-
TIOGA PA-
259 PM EDT SAT JUL 11 2009

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CAMERON...NORTHERN
LYCOMING...NORTHWESTERN CLINTON...SOUTHEASTERN POTTER AND TIOGA
COUNTIES THROUGH 415 PM EDT...

AT 254 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NEAR
LAWRENCEVILLE...TO LEONARD HARRISON STATE PARK...TO DRIFTWOOD
...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR SLATE RUN AROUND 315 PM...WATERVILLE AROUND
345 PM AND TROUT RUN AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15...
STATE ROAD 14...STATE ROAD 120.

LAT...LON 4200 7693 4160 7687 4160 7682 4150 7678
      4136 7689 4135 7702 4133 7707 4128 7824
      4130 7824 4171 7765 4201 7738

EXPERIMENTAL

FORECASTER: LAMBERT

The radar

The Sterling radar (KLWX), 107 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Franklin

When
July 11, 2:14 PM EST
Where
Franklin County, 0.53 mi E of Chambersburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.930, -77.660

Nickel size hail was reported in Chambersburg.

Hail, Franklin

When
July 11, 2:24 PM EST
Where
Franklin County, 0.53 mi E of Chambersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -77.660

Quarter size hail was reported in Chambersburg.

Hail, Franklin

When
July 11, 2:25 PM EST
Where
Franklin County, 0.87 mi NW of Chambersburg
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.940, -77.680

Quarter size hail was reported just east of St. Thomas.

Thunderstorm Wind, Lycoming

When
July 11, 4:10 PM EST
Where
Lycoming County, 1.04 mi W of Duboistown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.220, -77.050

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Susquehanna State Park.

Hail, Northumberland

When
July 11, 4:51 PM EST
Where
Northumberland County, 0.52 mi E of Turbotville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.100, -76.770

Penny size hail was reported in Turbotville.

Thunderstorm Wind, Cambria

When
July 11, 5:09 PM EST
Where
Cambria County, Barnesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.670, -78.780

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Northern Cambria and Susquehanna Townships.

Thunderstorm Wind, Clearfield

When
July 11, 5:20 PM EST
Where
Clearfield County, Coolport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.750, -78.530

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Coalport.

Thunderstorm Wind, Columbia

When
July 11, 5:32 PM EST
Where
Columbia County, 0.52 mi W of Bloomsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.000, -76.460

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Bloomsburg.

Thunderstorm Wind, Columbia

When
July 11, 5:32 PM EST
Where
Columbia County, 1.48 mi SSW of Buckhorn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.000, -76.510

Thunderstorm winds estimated near 60 mph knocked down trees a few miles west of Bloomsburg.

Thunderstorm Wind, Centre

When
July 11, 5:48 PM EST
Where
Centre County, 0.87 mi NE of South Philipsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.890, -78.210

Thunderstorm winds estimated near 60 mph knocked down two utility poles in Philipsburg.

Thunderstorm Wind, Perry

When
July 11, 6:27 PM EST
Where
Perry County, 0.53 mi W of New Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.420, -77.190

Thunderstorm winds estimated near 60 mph knocked down trees near New Bloomfield.

Thunderstorm Wind, Clinton

When
July 11, 6:45 PM EST
Where
Clinton County, Swissdale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.180, -77.450

Thunderstorm winds estimated near 60 mph knocked down trees along Route 664 just south of Swissdale.

Thunderstorm Wind, Schuylkill

When
July 11, 6:45 PM EST
Where
Schuylkill County, 0.69 mi S of Buck Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.810, -76.100

Thunderstorm winds estimated near 60 mph knocked down numerous trees just off of Route 54 west of Barnesville.

Hail, Lycoming

When
July 11, 6:59 PM EST
Where
Lycoming County, (Ipt)williamsport Ar
Measured
1.25 in hail
Reported by
Public
Coordinates
41.250, -76.920

Half-dollar size hail was reported in Montoursville.

Thunderstorm Wind, Mifflin

When
July 11, 7:00 PM EST
Where
Mifflin County, Lewistown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.600, -77.570

Thunderstorm winds estimated near 60 mph knocked down trees near the Walnut Street exit on Route 322.

Thunderstorm Wind, Snyder

When
July 11, 7:48 PM EST
Where
Snyder County, Selinsgrove Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.820, -76.870

Thunderstorm winds estimated near 60 mph knocked down trees near Selinsgrove.

Thunderstorm Wind, Dauphin

When
July 11, 8:25 PM EST
Where
Dauphin County, 0.87 mi NW of Estherton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.330, -76.880

Thunderstorm winds estimated near 60 mph knocked down trees just north of Harrisburg.

Hail, Dauphin

When
July 11, 8:31 PM EST
Where
Dauphin County, 0.87 mi SW of Linglestown
Measured
0.88 in hail
Reported by
Public
Coordinates
40.340, -76.790

Nickel size hail was reported in Linglestown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171556, 171557, 171558, 171562, 171559, 171563, 171564, 171565, 171566, 171568, 171569, 171570, 171571, 171560, 171572, 171573, 171575, 171561.